Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Risk of gastrointestinal adverse effects of dabigatran compared with warfarin among patients with atrial fibrillation: a nationwide cohort study

Research output: Contribution to journalJournal articleResearchpeer-review

DOI

  1. Genetic insight into sick sinus syndrome

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. Outcome of dialysis-requiring acute kidney injury in patients with infective endocarditis: A nationwide study

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Prognosis of myocardial infarction-related cardiogenic shock according to preadmission out-of-hospital cardiac arrest

    Research output: Contribution to journalJournal articleResearchpeer-review

View graph of relations

AIMS: To examine the risk of gastrointestinal adverse effects associated with dabigatran use compared with warfarin among patients with atrial fibrillation (AF).

METHODS AND RESULTS: Patients with AF and no history of gastrointestinal diseases initiating dabigatran or warfarin were identified from Danish nationwide registries from 22 August 2011 until 31 December 2012. Patients were classified as naive or experienced users, according to prior use of oral anticoagulant (OAC) therapy. The risk of subsequent proton pump inhibitor (PPI) use, upper dyspepsia-like diagnoses (gastroesophageal reflux, gastritis, gastric, and duodenal ulcer) and gastrointestinal bleeding requiring hospitalization, gastroscopy, and discontinuation of dabigatran and warfarin was examined by cumulative incidence rates and multivariable adjusted Cox regression models. We identified five groups: OAC-naive warfarin (n = 4534); OAC-naive dabigatran 110 mg b.i.d. (dabigatran 110) (n = 1168); OAC-naive dabigatran 150 mg b.i.d. (dabigatran 150) (n = 1844); OAC-experienced dabigatran 110 (n = 1143); and OAC-experienced dabigatran 150 (n = 1748). Compared with OAC-naive warfarin, the rate of initiating PPIs was significantly increased for OAC-naive dabigatran 110 [hazard ratio (HR), 1.24; 95% confidence interval (CI), 1.02-1.50]. Other dabigatran regimes were not associated with a higher risk of initiating PPIs, upper dyspepsia-like diagnoses, gastrointestinal bleeding, or gastroscopy. The risk of discontinuation was increased for OAC-experienced dabigatran 150 (HR, 1.13; 95% CI, 1.02-1.25), but not for the other dabigatran-treated groups, relative to OAC-naive warfarin.

CONCLUSION: Dabigatran was not associated with upper dyspepsia-like diagnoses or gastrointestinal bleeding requiring hospitalization, and gastroscopy. The risk of subsequent PPI use was increased for OAC-naive dabigatran 110 mg users, and the risk of discontinuation was increased for OAC-experienced dabigatran 150 mg users.

Original languageEnglish
JournalEuropace : European pacing, arrhythmias, and cardiac electrophysiology : journal of the working groups on cardiac pacing, arrhythmias, and cardiac cellular electrophysiology of the European Society of Cardiology
Volume17
Issue number8
Pages (from-to)1215-22
Number of pages8
ISSN1099-5129
DOIs
Publication statusPublished - Aug 2015

ID: 45572123